Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Frequent skin rashes and itching in the groin area. Elevated Mean Corpuscular volume and Red cell distribution width. Is there anything to be concerned?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2383 Questions
I am a male, 41, 5'7'', My CBC test shows RBC Count as 6.85 , Mean Corpuscular Volume as 60.8, Mean Corpuscular Hemoglobin and Red Cell Distribution Width as 17.4. What can be the possible reason and cure
I also frequent rashes and itching groin area. Also itching in the Scalp.
Posted Sun, 29 Apr 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 3 hours later
Hello and thanks for the query.

Your question is a good one and I will work on providing some information and suggestions for you related to these results.

As you have indicated the MCV and RDW are elevated in your CBC blood test. The MCV is an average of the size of the red blood cells when looked at under the microscope. There are several possible causes of this which can be looked for with some additional studies.

One cause which comes to mind is iron deficiency. Iron deficiency can cause a low MCV and high RDW. I would recommend your doctor check for this by ordering a serum iron, TIBC and ferritin level as well as a reticulocyte count. A retic count measures how well your bone marrow is functioning in producing the red blood cells. Also, sometimes gastrointestinal bleeding can cause this so make sure to have a colonscopy and esophagoscopy performed by a GI doc. If you drink alcohol you must stop as soon as possible as well.

There are some inherited disorders also where the MCV and RDW can be abnormal. This can incluse a family of disorders called thalassemias. I don't think that is what i going on in your case as on many occasions a thalassemia patient will also have anemia. Your hemoglobin is normal and you are not anemic at this time.

Your total RBC count is elevated which may be due to the fact that your bone marrow is actively replacing red blood cells which could possibly be getting lost with a small gastrointestinal bleed. Sometimes also the kidney may be secreting too much of the red blood cell stimulating hormone Epo. Your doctor should check an Epo level as well.

Also sometimes the body can destroy some of the red blood cells in circulation. This is termed hemolysis. This can sometimes cause a low MCV and high RDW picture. I would also suggest you have an LDH requested to evaluate for this - another blood test.

In addition, a physician should review your peripheral smear of blood cells under the microscope as this can sometimes yield even more information regarding what may be going on.

Right now I do not think anything life-threatening is going on but this should be worked up further to determine the explanation for the variability of your lab results.

I thank you again for the query. If you have any additional concerns please let me know.


Dr. Galamaga

Above answer was peer-reviewed by
Follow-up: Frequent skin rashes and itching in the groin area. Elevated Mean Corpuscular volume and Red cell distribution width. Is there anything to be concerned? 6 hours later
Dear Dr,

1). Can it be because of Fatty Lever or does it indicate any kind of lever malfunctioning.
2). Can u also suggest me a Doc in Delhi whom I can consult.


Answered by Dr. Robert Galamaga 18 hours later
Hello and thank you for your follow-up question.

Liver malfunction or fatty liver does not necessarily explain all of the changes in your blood counts which you have reported. I think you need to speak with an expert in this field and I will do my best to see if we can refer you to a specialist in your area. I will forward your concern to our medical team for a good suggestion of a doctor in your area.


Dr. Galamaga.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor